Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Hastings, NE

March 30, 2023Buffalo County, Dawson County, Sherman County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 30, 2023, 7:14 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2023, 7:14 PM CDT (00:14 UTC)
Expired
Mar 30, 2023, 8:00 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:25 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 30, 6:25 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Thu Mar 30 2023

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 300 PM CDT Thu Mar 30 2023

Key Messages:

Tonight: Chance for thunderstorms for locations north of highway
30, with a chance for marginally severe storms northwest of the
Tri- Cities.

Friday: Gusty northwest winds of 20-30mph and gusts of 40-50mph
with a chance for rain and snow showers for locations along and
north of Interstate 80.

Weekend: Dry and warmer conditions will prevail with light winds.

Tonight.

A chance for marginally severe storms exist for locations
northwest of the Tri-Cities in the late evening to early overnight
hours. 12z CAM guidance shows thunderstorms firing north of the
warm front situated just to the northwest of the Tri-Cities. The
highest chances for storms will be around 7-11pm. Cape values are
expected to be around 500-1000 J/KG along with 0-3km shear values
of 30knots. Due to the elevated nature of the storms, tornado and
wind are not expected to be a significant threat, though any
stronger storms may bring down higher wind gusts. Marginally
severe hail is expected to be the main severe threat with hail up
to the size of quarters possible. Chances for storms will end by
midnight as a cold front begins to overtake the area.

Friday..

Temperatures will continue to fall behind a cold front with winds
increasing during the morning hours and into the evening hours.
Winds of 20-30mph with gusts of 40 - 50mph will be possible by mid
afternoon. RH values in Nebraska of 40 - 50% along with values of
30-40% across north central Kansas will limit fire danger
concerns despite the strong winds and dry fuels. Red Flag warnings
have been issued south of the forecast area where lower RH values
and high winds are expected. Fire headlines are not expected at
this time but it will be re-evaluated on the midnight shift.

Scattered snow and rain showers are possible on Friday along the
back side of the surface low, as the upper level low moves through
the area. Coverage of the showers is not expected to be
widespread as the track of the low keeps the highest probabilities
north of the area. Precipitation accumulations are not expected to
be high with a trace to only a few hundredths of precipitation
expected for the areas that see the most showers. The locations
with the highest chances at seeing snow will be north of
Interstate 80. Chances for rain and snow showers will come to an
end around sunset as daytime heating ends and reduces the
atmospheric instability.

Saturday through Monday...

Weak ridging will build into the area this weekend will lead to
temperatures in the 60s and 70s across the area on Saturday and
Sunday. Conditions are expected to remain dry with RH values of
20- 40%. Despite the lower RH values, fire weather risk is low due
to winds remaining light during the day.

Tuesday through Thursday...

The next impactful system will arrive Monday night into Tuesday
as a deep trough moves over the western U.S. The current track of
the system as indicated by the GEFS and ECMWF Ensemble keep the
precipitation north of the area, with the dry slot of the system
moving across the area. As the system moves out of the area on
Wednesday, northwest winds are expected to keep the area cool on
Wednesday and Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 556 PM CDT Thu Mar 30 2023

Wind is the main concern in this period. South winds remain gusty
this evening before tapering off late tonight into Friday morning.
Even with gusty surface winds, LLWS will be possible through the
early morning hours. Then northwest winds pick up again as a cold
front moves through on Friday.

Thunderstorms should stay largely north and west of the terminals.
They may come close to the EAR vicinity, but not enough confidence
to include.

Marginal MVFR ceilings are possible at times (both tonight and
again tomorrow afternoon).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Davis
AVIATION...Mangels
Hazardous weather outlook, Mar 30, 3:03 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
303 PM CDT Thu Mar 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
303 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few isolated strong to severe thunderstorms will be possible
this evening, mainly after 7 PM and north of Highway 30 in
Nebraska. The primary severe weather threats will be hail to
around the size of quarters and wind gusts to 60 MPH.

South winds of 30 to 35 MPH with gusts of 40 to 50 MPH are
expected through the mid-evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday afternoon and evening should see northwest winds of 30 to
40 MPH with gusts of 45 to 50 MPH.

Although relative humidity values will be a bit too high to
warrant a fire weather headline on Friday, caution should be
exercised around anything that could start a fire as strong winds
and dry vegetation could help any fires that spark to spread
quickly. Additional fire weather concerns are anticipated during
the afternoon and early evening hours over the weekend and into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening north of Highway
30.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Davis

In the hours before

Special weather statement, Mar 30, 7:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Thu Mar 30 2023

NEZ060-061-310030-
Buffalo NE-Dawson NE-
704 PM CDT Thu Mar 30 2023

...A strong thunderstorm will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 14 miles northeast of Lexington, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Miller around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9962 4105 9913 4104 9911 4075 9945
      4089 9970
TIME...MOT...LOC 0004Z 220DEG 36KT 4088 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:04 PM CDTSpecial Weather StatementGIDBuffalo26 min
Mar 30, 7:39 PM CDTSpecial Weather StatementGIDSherman36 min
Mar 30, 7:43 PM CDTSevere Thunderstorm WarningGIDSherman, Valley47 min
Mar 31, 10:00 AM CDTRed Flag WarningGIDMitchell, Osborne, Rooks9 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.